Clinical Pearls

Diabetes is one of the most common diseases in clinical practice. The criteria for diagnosis have been lowered to decrease complications, including death.

Type 2 diabetes accounts for more than 90% all diabetes in the United States. The increasing presence of obesity is. unfortunately, driving the incidence of type 2 diabetes even higher.

Biguanides are gaining favor in the treatment of type 2 diabetes because of their potency and demonstrated reduction in morbidity and mortality.

REFERENCES

American Diabetes Association. Standards of medical care for patients with diabetes mellitus. Diabetes Care 2002;25(Suppl 1):S33-S49.

Accessed online at: www.accessmedicine.com/resourceTOC. aspx?resourceID=4.

Isley WL. Oki J. Diabetes mellitus, type 2. 2(X)5. Available at: http://www.emedi-cine.com /med/topic547.htm.

Knowler WC. Barret-Connor E, Fowler SE. et al. Reduction in the incident of type 2 diabetes with lifestyle intervention or metformin. N Engl j Med 2002:346: 393-403.

Kumar V. Fausto N, Abbas A. Robbins and Cotran pathologic basis of disease. 7th ed. Philadelphia: WB Saunders. 2004:1189-1205.

Lavis V. Hays L. Guidelines for treatment with insulin in the hospital. UT-Houston Endocrinology Dept. Insulin Administration Guide 2006. Available at: hMp/www.uth.tmc.edu/school/med/imed/endo/lnsulin.

Powers A. Diabetes mellitus. In: Kasper DL. Braunwald E. Fauci AS, et al. (eds).

Harrison's principles of internal medicine. 16th ed. New York: McGraw-Hill, 2005. Schneider AS, Szanto PA. Pathology: board review series. 2nd ed. Baltimore:

Lippincott Williams & Wilkins. 2001:352-355. Tallia AF, Cardonc DA. Ibsen KH. et al. Swanson's family practice review. 5th ed. St. Louis: CV Mosby. 2004:126-135. 700-702.

A 74-year-old African-American female enters your office with the complaint that she has been developing bruises all over her extremities for the last several days. She also has noticed that her stool seems to be a lot darker. She describes it looking almost like coffee grounds. She relocated to your area to live with her daughter after her home in New Orleans was destroyed several months ago. This is her initial visit to your office, as she had refills available for all of her medications and previously felt fine. Her past medical history is notable for being hypertensive, postmenopausal, having an irregular heartbeat that she doesn't remember the exact name for, and having a touch of diabetes and arthritis. Her prescribed medications are hydrochlorothiazide and warfarin. Her over-the-counter medications include aspirin which she started taking since moving to your city, a multivitamin, acetaminophen for her arthritis and ibuprofen for when her knees really bother her. She also admits to regularly drinking herbal teas.

+ What is the differential diagnosis for this patient's presentation?

^ What diagnostic studies are indicated?

+ Why are the elderly at increased risk for the development of adverse drug reactions?

ANSWERS TO CASE 52: Adverse Drug Reactions and Interactions

Summary: A 74-year-old woman presents with easy bruising and dark stools for several days. She is new to your practice, but is on an antihypertensive medication and a blood thinner. She is also taking numerous over-the-counter medications.

♦ Differential diagnosis: Includes an adverse drug interaction involving her warfarin and the aspirin, nonsteroidal antiinflammatory drugs (NSAIDs) and acetaminophen that she is currently taking. Other (much less likely) possibilities include bleeding from a gastrointestinal malignancy, liver disease, or hematologic abnormality (acute leukemia).

^ Necessary diagnostic studies: This patient should have a test for stool occult blood in the office, a stat complete blood count (CBC), a prothrombin time (PT) with international normalized ratio (INR), a metabolic panel, and an EKG. It would be appropriate to consider this patient for observation status in the hospital while her studies are pending.

^ Reasons for increased risk of drug reactions in the elderly:

Numerous issues, including polypharmacy, changes in renal and hepatic function, and pharmacodynamic considerations (change in body composition and volume of distribution) that develop with aging.

Analysis

Objectives

1. Understand the scope and risk of the problem of drug interactions and adverse effects.

2. Learn some mechanisms to reduce these risks.

3. Know why the elderly are particularly vulnerable to potential complications.

Considerations

The extensive use of medications—including prescribed, over-the-counter, herbal, and homeopathic products—makes adverse drug reactions and interactions a significant public health concern. A Harvard study revealed that 6.5% of hospital inpatients experienced a documented injury secondary to medications. Because of physiologic changes and the use of multiple medications for multiple medical conditions, the elderly are at increased risk. An estimated 3-11 % of hospital admissions in the elderly are related to adverse drug reactions.

The patient presented has numerous risks for the development of serious problems related to her medications. As noted before, her age alone is a risk.

The use of warfarin is another, as its use should be closely monitored. Having been on this medication while not under the care of a physician, after leaving New Orleans and prior to establishing care, is a danger in itself. Warfarin also has numerous drug-drug interactions, among them are an increased risk of bleeding with the concomitant use of aspirin, NSAlDs. or acetaminophen.

Because of her age. the presence of bruising (suggesting an increased PT from her medications), and the possibility of rectal bleeding, she should have a Hemoccult test done and she should be screened for anemia with a CBC. She should also have a PT with INR to evaluate her degree of anticoagulation and risk for ongoing hemorrhage. Because of her age and comorbid conditions, she should also have a metabolic panel to evaluate her glucose, electrolytes, and renal and liver functions, and an EKG to evaluate for signs of ischemia. With the possibility of significant abnormalities on these tests that may require urgent management, it would be reasonable to place her in observation status in the hospital for monitoring and treatment. Eventually, although probably not necessary in the acute setting, she would require a colonoscopy to ensure that there is not an underlying colorectal cancer contributing to her bleeding.

If she is found to have a prolonged PT, several therapeutic options are available, depending on the clinical situation and the magnitude of the abnormality. For mildly over-anticoagulated patients with 110 evidence of bleeding, temporary discontinuation of warfarin or dose reduction is often all that is needed. For more prolonged prothrombin times, vitamin K—given IM. IV, or PO along with stopping the warfarin—can correct most abnormalities within a few days. When the PT is very high, or if there is evidence of bleeding, replacement of coagulation factors with a transfusion of fresh-frozen plasma will rapidly reverse the coagulopathy.

Was this article helpful?

0 0
Natural Arthritis Relief

Natural Arthritis Relief

Natural Arthritis Relief details a unique method of reversing Rheumatoid Arthritis Symptoms by removing numerous arthritis triggers as well as toxins using a simple 5 step natural process.

Get My Free Ebook


Post a comment